Jump to content
ACN Latitudes Forums

Can azithromycin cause immune deficiency in children?


Cristo
 Share

Recommended Posts

I read a post on this site that said that azithromycin is an immune suppresser. I believe that it what it said. I can't locate it now. I am wondering if giving a child azithromycin will cause immune deficiency.

 

My ds7 seems to get fevers on and off, and sore throats more regularly than usual. I am wondering if azithromycin could have caused some kind of immune defiency. Some people on this site suggested that I take my child to an immunologist to check his immune system, so now I am wondering about azithromycin.

 

Also...how do you know when azithromycin stops workng,and the person can no longer use it because of over use? Pharmacists and doctors say that they are fearful that using azithromycin will cause people to not be able to use the medication, because it will no longer work. CAn someone explain this.

 

Any thoughts on this topic?

Link to comment
Share on other sites

Hi Cristo,

 

Azithromycin is a macrolide that works by preventing replication by inhibiting an enzyme used in bacterial division. Azithromycin does have anti-inflammatory effect and has some immunomodulating effect. Immunomodulating means that it affects the way that T-cells respond to an invading antigen. There are two ways T-cells respond to antigens - they respond to extracellular bacteria and to intracellular threats. Azithromycin shifts the balance so a bit more intracellular Thelpers are created.

 

In some countries certain strains of bacteria have become resistant to macrolides (of which azithromycin is one). What basically this means is that the bacteria is not slowed down by azithromycin.

 

So the advantage of azithromycin (only have to take it once per day, has a long half-life, ...) is great but some strains are resistant to it -- penicillin still works on most strains of GABHS but can't reach intracellular strains and some people are allergic to penicillin.

 

Buster

 

 

I read a post on this site that said that azithromycin is an immune suppresser. I believe that it what it said. I can't locate it now. I am wondering if giving a child azithromycin will cause immune deficiency.

 

My ds7 seems to get fevers on and off, and sore throats more regularly than usual. I am wondering if azithromycin could have caused some kind of immune defiency. Some people on this site suggested that I take my child to an immunologist to check his immune system, so now I am wondering about azithromycin.

 

Also...how do you know when azithromycin stops workng,and the person can no longer use it because of over use? Pharmacists and doctors say that they are fearful that using azithromycin will cause people to not be able to use the medication, because it will no longer work. CAn someone explain this.

 

Any thoughts on this topic?

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...